Wondering About the Side Effects of the COVID Vaccine? Here's What to Know
With the COVID-19 vaccine rollout picking up across the country, millions of people are finally getting their coveted doses.
For those lucky enough to secure a vaccination appointment, there's naturally questions about what it feels like to get one of the two available vaccines, from Pfizer and Moderna. What are the side effects? Should you take an over-the-counter pain reliever? Are they effective? Here, Dr. Reynold Panettieri, professor of medicine and pulmonary critical care physician at Robert Wood Johnson Medical School and Rutgers University, shares what to know as you prepare for inoculation.
How do the two approved vaccines work?
In both instances the mRNA [a molecule imitating the DNA of the virus] are injected in the body, generating a protein that imitates the one the virus also possesses. It creates an immune response which will then teach the body to identify that protein, so if someone gets infected by COVID-19, the body recognizes the virus as foreign and kills it or prevents it from replicating.
Both vaccines require two doses, and it sounds like people aren't experiencing many side effects from the first injection — why is that?
The first injection for the vast majority of people is pretty benign, meaning they might have a little local irritation at the injection site, maybe some soreness the next day. It's very reminiscent of any other vaccine.
The hypothesis is that the first shot is your body getting the building block of a protein. It then creates a protein that then starts to generate antibodies. These are things that fight the foreign proteins, and all of that takes time. That first time you get the injection, your body is just building up its immunity. Remember, our whole goal here is that if that protein is present, the body attacks it. So you're not going to get a reaction on the first go-round, right? Because your body's never seen it before.
How are people reacting to the second dose?
Maybe one out of two people are getting a flu-like syndrome. They're not getting the flu — they don't get the virus — it's just your body's reaction to a foreign protein. And most commonly, what people have are muscle aches and pains, they may get a headache, and just not feel generally well for about 18 hours. And then after that, they feel perfectly fine.
Because the body has now built up its protective mechanisms, it's not surprising that the second dose is going to be recognized as foreign and your body's going to react more robustly.
Is it okay to take over-the-counter medications like Motrin or Tylenol after the shot?
Taking a drug that knocks down your fever may be a concern. First of all, we know the side effects are going to go away in 18 to 24 hours. This is going to be a very defined and short adverse effect, and you know you're going to get better. Why take another drug that could compromise the benefit of the injection? Drugs can suppress the inflammatory response, and with the vaccine, we're trying to jazz it up. So it's counterintuitive to take something that may reduce your immune response.
RELATED VIDEO: Why I'm Getting Vaccinated: Hota Kotb, Al Roker & More Stars on Stopping the Spread of COVID-19
If you get aches and pains, I don't think Tylenol is a terrible thing, but really what you need to do is drink lots of fluids and get some rest, because in 18 hours, you're going to be fine. You're going to be on your feet and back on your merry way, and why risk not having the best benefit of that vaccine?
Are people still having allergic reactions to the vaccine?
It's uncommon, but it could still happen, especially for people with a history of allergic reactions to vaccines. After you get vaccinated you will be observed to make sure you don't go into anaphylaxis. And for most of the people who sustained an anaphylactic or anaphylactoid reaction, it typically occurred after the first dose, and within the first hour.
There are reports of some people getting COVID-19 after receiving the vaccine, which is of course possible as they're not 100% effective — at what point should people go get tested versus thinking it's just a side effect of the vaccine?
If you start to have fever, chills, sweats, not feeling well, headache — those viral syndrome kind of reactions within 48 hours or 72 hours of the injection — I would not be concerned. If, on the other hand, it persists longer than that, or you have been in contact with somebody who just developed COVID or had a positive test, then it's time to get tested. And you can't take a rapid antigen test — that can be falsely positive because you now have antibodies. You need to do the PCR test.
What would you tell people who are still unsure about getting vaccinated?
If you're still wary about it, you've now been able to observe globally, tens of millions of patients who've received the vaccine and resoundingly, what you hear is it's safe. I would suggest if anyone is wary to look to the United Kingdom, because they have very aggressively vaccinated a substantial number of the population in the U.K., and they have seen unbelievably stellar drops in COVID-19 cases. So for the experiment of life, look across the Atlantic. You're seeing the dropping in rates profoundly more so in countries that have gotten vaccines than not gotten vaccines.
Vaccines are our friends. If we're going to get to the new normal we all want to get to, it's going to require us to be diligent in delivering and accepting the vaccines.
As information about the coronavirus pandemic rapidly changes, PEOPLE is committed to providing the most recent data in our coverage. Some of the information in this story may have changed after publication. For the latest on COVID-19, readers are encouraged to use online resources from the CDC, WHO and local public health departments. PEOPLE has partnered with GoFundMe to raise money for the COVID-19 Relief Fund, a GoFundMe.org fundraiser to support everything from frontline responders to families in need, as well as organizations helping communities. For more information or to donate, click here.